Withdrawing from Antidepressants

(Printable Version)

Before you start your withdrawal it is advisable that if you are taking any benzodiazepines or Z –drugs that you start to reduce those medications first. If you are just coming off antidepressants there is usually no need to switch them to a different type.

Withdrawing safely from medication

The slower the time you take to reduce and the smaller the cuts you make, the milder the withdrawal symptoms. Reductions should ideally be every 4-6 weeks starting at 10% of your total dose.

The smaller the cuts you make, the less the shock to your system, and the less pronounced the withdrawal symptoms triggered by the cut. It is not recommended that any individual cut represent more than 10% to 20% of your total dose at a given time. It is preferable to make smaller and smaller cuts as you go and this can be very difficult as you approach the end of your reduction programme. However you should avoid reducing at the end by miniscule amounts as this can prolong the withdrawal and sustain dependence.

Never abruptly stop any antidepressant - cold turkey is the largest cut of all and the shock caused by such an abrupt withdrawal is so severe that even after resumption of your drug at the previous dose, it may take weeks or months to "stabilise", and in some cases, you may never stabilise from a cold turkey withdrawal until after you have completed your reduction.

The time it will take you to come off your medication varies. It is dependent on type and dose of medication and the length of time you have been taking it. Other factors will include body chemistry – every ones symptoms and severity or symptoms may be slightly different. To generalize it can take from a few months to a few years depending on circumstances.

Symptoms of Antidepressant withdrawal

The symptoms reported on withdrawal of SSRI’s and SNRI’s: 

Psychological Symptoms:

  • Anxiety
  • Agitation
  • Crying Spells
  • Irritability
  • Overactivity
  • Aggression
  • Depersonalisation
  • Decreased concentration
  • Confusion
  • Memory problems
  • Low mood

Physical Symptoms:

Disequilibrium:

  • dizziness
  • light headedness
  • vertigo
  • ataxia

Gastrointestinal:

  • anorexia
  • nausea
  • vomiting
  • abdominal cramps

Influenza-like:

  • fatigue
  • lethargy
  • myalgia
  • chills
  • sweating
  • headache
  • malaise
  • weakness
  • palpitations

Sensory disturbances:

  • paraesthesia
  • tremor
  • sensations of electric shock

Sleep disturbances:

  • insomnia
  • vivid dreams
  • nightmares

Extrapyramidal symptoms:

  • parkinsonism  
  • akithisia

Note: This list is not exhaustive there may be other symptoms associated with withdrawal that have not been listed here.

 

For further information see FAQ

13.              WHAT ARE THE SYMPTOMS OF ANTIDEPRESSANT WITHDRAWAL?

14.              SHOULD I SWITCH TO ANOTHER ANTIDEPRESSANT BEFORE REDUCING?

15.              IF I AM TAKING BENZODIAZEPINES AND/OR Z DRUGS AS WELL AS ANTIDEPRESSANTS WHICH ONE SHOULD I COME OFF FIRST?

16.              HOW DO I WITHDRAW SAFELY FROM BENZODIAZEPINES, Z DRUGS AND ANTIDEPRESSANTS?

17.              WHAT IS THE LENGTH OF THE WITHDRAWAL PROCESS WHEN COMING OFF BENZODIAZEPINES, Z DRUGS AND ANTIDEPRESSANTS?

18.              WHILST I AM COMING OFF MEDICATION WILL I STILL BE ABLE TO WORK AND CONTINUE WITH NORMAL DAY TO DAY ACTIVITIES?

19.              ARE HOMEOPATHIC REMEDIES AND HERBS SAFE TO TAKE AND WILL THEY HELP WITH WITHDRAWAL SYMPTOMS?

20.              ARE THERE ANY FOODS OR DRINKS I SHOULD CONSUME OR SHOULD AVOID DURING WITHDRAWAL?

21.              SHOULD I STOP SMOKING CIGARETTES DURING WITHDRAWAL?

22.              SHOULD I EXERCISE DURING WITHDRAWAL?

23.              INSOMNIA – CAN I TAKE SOMETHING TO HELP ME SLEEP?

24.              IS THERE ANYTHING I CAN TAKE TO HELP MANAGE PAIN DURING WITHDRAWAL?

25.              THROUGH THE WITHDRAWAL PROCESS WHEN CAN I EXPECT MY SYMPTOMS TO IMPROVE?

26.              IS THERE A REASON AS TO WHY AFTER FINISHING MY REDUCTION I SOMETIMES FEEL BETTER THEN FEEL WORSE AGAIN?